Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

June 11, 2016Monroe County, Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Jun 11, 2016, 5:41 AM EDT for Monroe County, Orleans County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 5:41 AM EDT (09:41 UTC)
Expired
Jun 11, 2016, 6:15 AM EDT
In force
34 min
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS81 KBUF 110941
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
541 AM EDT SAT JUN 11 2016

NYZ001>003-111015-
ORLEANS-NIAGARA-MONROE-
541 AM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA...
NORTHWESTERN MONROE AND ORLEANS COUNTIES...

AT 539 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKESIDE BEACH
STATE PARK...OR 9 MILES NORTH OF MEDINA...MOVING EAST AT 55 MPH.

WINDS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...BROCKPORT...ALBION...HILTON...BRIGHTON...
HAMLIN BEACH STATE PARK...GATES-NORTH GATES AND SPENCERPORT.

LAT...LON 4341 7853 4341 7797 4339 7775 4328 7753
      4308 7756 4327 7854
TIME...MOT...LOC 0939Z 277DEG 46KT 4335 7837 

$$

CHURCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:54 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 11, 3:54 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
354 AM EDT SAT JUN 11 2016

.SYNOPSIS...
A warm front will help to generate some showers and thunderstorms
across the region this morning...with a few more thunderstorms
possible within a warm and humid airmass this afternoon. In the wake
of a mainly dry cold frontal passage tonight...it will be breezy and
noticeably cooler for Sunday. High pressure will then supply us with
dry weather through at least Wednesday with day to day warming.

&&

.NEAR TERM /THROUGH TONIGHT/...
An MCS over Southern Ontario at 07z will track southeast along the
1000-500mb thickness isopleths during the next several hours...
staying close to the northern periphery of instability as defined by
MUCAPEs of 1000 j/kg. This should direct the associated showers and
thunderstorms across Western New York between 10 and 13z...and
across the Eastern Lake Ontario region before 15z. While this
activity should weaken  by the time it reaches our forecast area...
there will still be the potential for wind gusts to 40 mph along
with a half inch of rain in a 20 minute downpour for any given spot.

In the wake of this mornings convection...the associated expansive
cloud shield will gradually erode and allow for some sun during the
midday and afternoon. This will encourage the environment to once
again destabilize...particularly away from the influences of a
strong Lake Erie breeze. SBCAPEs should climb to between 1500 and
2000 j/kg across portions of the Western Southern Tier and Finger
Lakes Regions by mid afternoon where leftover boundaries and
localized orographic influences will help to focus another round of
convection. It is worth noting the while SPC has removed our
forecast area from the SLGT risk area for severe weather...a west to
northwest flow aloft...typically favorable for severe weather in our
region...will still be in place. Will thus keep the mention of gusty
winds intact for portions of the Srn Tier and Finger Lakes for the
afternoon...while more favorable kinematics will be found south and
east of our forecast area. Meanwhile...significant lake shadowing
will be found over much of the IAG frontier and parts of the Eastern
Lake Ontario region (incl. the Thousand Islands Region) will minimize
the potential for afternoon convection. That being said...the lake
breeze boundary found on the northern edge of the 'shadow' could
focus a few storms from IAG to ROC.

Otherwise...it will be warmer and more humid today with temperatures
expected to climb into the low to mid 80s across the western
counties and well into the 70s east of Lake Ontario. These will be
the highest mercury readings since LAST weekend.

Tonight...the residual convection in the evening will weaken and
dissipate as the moisture axis pushes east and the diurnally
supported instability will be removed. This will leave us with a
mainly dry night with dew points tumbling from the 60s to near 50 by
daybreak. In other words...it will become more comfortable again as
we progress through the overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
On Sunday...surface low pressure initially situated near the Maine-
Quebec border will slide into the Canadian Maritimes...along with its
parent upper level low. In its wake...surface ridging and cooler/drier
air based over the Upper Great Lakes will build eastward toward our
region. This will result in a noticeably cooler...less humid...and dry
day for the most part...except across the North Country where some
spotty light showers will still be possible on the periphery of the
departing low and its attendant field of deeper synoptic-scale moisture.
850 mb temps falling to between roughly +2C to +6C will support afternoon
highs ranging through the 60s...while it will also be a fairly breezy
to windy day given a fairly tight pressure gradient and the lingering
cool cyclonic flow...which will support sustained northwesterly winds of
15-25 mph with gusts to as high as 30-35 mph downwind of Lake Ontario
and across the higher terrain.

Sunday night...the vertically stacked low will drift a little further
away from our region...allowing the aforementioned low-level ridging
to build a bit further into western and north central New York. This
will result in any leftover showers across the North Country coming to
an end...with a dry and seasonably cool night expected otherwise...with
overnight lows ranging from the mid 40s across interior portions of the
Southern Tier and North Country to the lower 50s across the lake plains
south of Lake Ontario.

As we move into Monday...a weakening shortwave will round the top of
the persistent central North American upper level ridge and then rapidly
dive southeastward into our region...along with a corresponding swath
of mid and upper level moisture. This will bring an increase in mid and
high clouds to areas south of Lake Ontario along with a very low chance
for a few sprinkles or light showers to far western New York...which we
will continue to cover in the forecast with some slight chance PoPs.
Otherwise expect dry weather to prevail...with the lingering cooler
airmass again supporting highs ranging through the 60s.

Monday night the aforementioned plume of moisture will quickly get
shunted to our south as an increasingly confluent flow regime develops
at the mid and upper levels...and as surface-based high pressure over
Ontario province makes another southeastward push into our region.
This should translate into a largely dry night...with seasonably cool
temperatures again prevailing. Expect overnight lows to range from the
mid and upper 40s across interior portions of the Southern Tier and
North Country...to the lower and mid 50s along the lake plains south
of Lake Ontario.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The extended portion of the forecast will feature upper level troughing
over the Canadian Maritimes slowly weakening and then eventually drifting
a little further eastward late in the week...while the persistent broad
upper level ridge over the center of the continent gradually amplifies
and sharpens. Underneath this ridge...a modest mid level disturbance
will become increasingly trapped and shunted southward into the Ohio
Valley...in the rough vicinity of a quasi-stationary frontal zone that
will be draped from the Upper Mississippi Valley to Ohio.

Under this regime...we can expect mainly dry weather to predominate
during this period...with just a very low potential for a few showers
occasionally reaching into the Southern Tier in conjunction with weak
disturbances rippling along the aforementioned frontal boundary...
which will help induce subtle fluctuations in its overall position.
Temperature-wise...gradual day-to-day modification of our Canadian-
sourced airmass will result in a slow but steady warming trend...with
daytime highs in the lower to mid 70s on Tuesday climbing to right
around 80 by Friday.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
While VFR conditions will remain in place into the initial daylight
hours...a large area of showers and thunderstorms will cross into
Western and North Central New York after 10z. This activity could
include a brief period of MVFR conditions...although the convection
is not expected to be as strong as earlier forecast.

Later today...VFR conditions will be found across the region but
there will be the risk for another round of thunderstorms during the
afternoon. The greatest chance for storms will be across the Western
Southern Tier and Finger Lakes Regions.

Improving conditions can be expected Saturday night as a mainly dry
cold frontal passage is anticipated.

Outlook...
Sunday...mainly VFR with a chance of showers early across
the North Country.
Monday through Wednesday...VFR.

&&

.MARINE...
Freshening southwest winds will be found on Lake Erie and the
western half of Lake Ontario today...as a cold front will approach
the region from the north. While this will keep the highest waves
on the western half of Lake Ontario in Canadian waters...conditions
will approach small craft advisory levels on Lake Erie and in the
BUF harbor. Boaters can expect choppy conditions in these areas and
listen for updated forecasts that could include possible SCA's.

A greater concern will be found across all of the Lower Great Lakes
early this morning as showers and thunderstorms will move through
from Southern Ontario. This activity could include wind gusts over
35 knots.

A cold front will cross the region tonight with relatively strong
northwest winds found in its wake. The strongest winds will be found
on Lake Ontario where a SCA will almost certainly be needed.

Moderate to fresh northwest winds will remain intact on Lake Ontario
on Sunday...as high pressure over the Upper Great Lakes will keep a
relatively tight sfc pressure in place. Lighter winds will be found
on Lake Erie.

More favorable boating conditions can be expected Sunday night and
Monday as high pressure will near the region from the west.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 11, 4:14 AM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EDT SAT JUN 11 2016

NYZ001>008-010-011-120815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS EARLY THIS MORNING WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 MPH ALONG WITH A HALF INCH OF RAIN IN
LESS THAN A HALF HOURS TIME. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-019>021-085-120815-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...
THERE WILL BE THE RISK FOR STRONGER STORMS THIS AFTERNOON AND
EVENING THAT COULD CONTAIN DAMAGING WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
414 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Jun 11, 5:41 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
541 AM EDT SAT JUN 11 2016

NYZ001>003-111015-
ORLEANS-NIAGARA-MONROE-
541 AM EDT SAT JUN 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA...
NORTHWESTERN MONROE AND ORLEANS COUNTIES...

AT 539 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKESIDE BEACH
STATE PARK...OR 9 MILES NORTH OF MEDINA...MOVING EAST AT 55 MPH.

WINDS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...BROCKPORT...ALBION...HILTON...BRIGHTON...
HAMLIN BEACH STATE PARK...GATES-NORTH GATES AND SPENCERPORT.

LAT...LON 4341 7853 4341 7797 4339 7775 4328 7753
      4308 7756 4327 7854
TIME...MOT...LOC 0939Z 277DEG 46KT 4335 7837

CHURCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:43 AM EDTSpecial Marine WarningBUF62 min
Jun 11, 6:15 AM EDTSpecial Weather StatementBUFMonroe45 min
Jun 11, 6:39 AM EDTSpecial Marine WarningBUF66 min
Jun 11, 7:02 AM EDTSpecial Weather StatementBUFWayne43 min
Jun 11, 8:25 AM EDTSpecial Marine WarningBUF50 min
Jun 11, 8:34 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego56 min
Jun 11, 9:28 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego42 min
Jun 11, 10:36 AM EDTSmall Craft AdvisoryBUF8 hr
Jun 11, 10:36 AM EDTSmall Craft AdvisoryBUF42 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.